Maine, 2009

Flood in Maine, June 29, 2009

June 29, 2009 · NWS GYX · 1 event in 1 county or zone

A nearly stationary upper level low in combination with a weak surface front resulted in 2 to 5 inches of rain in a 72 hour period. This caused minor flooding on the Swift River at Roxbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A nearly stationary upper level low in combination with a weak surface front resulted in 2 to 5 inches of rain in a 72 hour period. This caused minor flooding on the Swift River at Roxbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 29, 2:41 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 29, 2:41 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
341 AM EDT MON JUN 29 2009

.SYNOPSIS...
LOW PRESSURE EAST OF THE CENTRAL NEW ENGLAND COAST WILL WEAKEN AND
SLOWLY MOVE AWAY FROM THE COAST TODAY THROUGH TUESDAY. LOW PRESSURE
WILL REMAIN STALLED NORTH OF THE GREAT LAKES WEDNESDAY THROUGH
FRIDAY...MAINTAINING A WET PATTERN FOR NEW ENGLAND. THE PERSISTENT
LOW WILL BEGIN TO LIFT NORTHWARD THIS WEEKEND...PROVIDING SOME
HOPE FOR A BREAK IN THE RAINY PATTERN FOR THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
THE MAIN FORECAST PROBLEM FOR TODAY WILL BE THE RAIN.

CURRENTLY...MOISTURE FEEDING NORTHWEST AROUND THE CLOSED MID LEVEL
SYSTEM WELL SOUTHEAST OF THE NEW ENGLAND COAST CONTINUES THE SHOWER
ACTIVITY OVER THE FORECAST AREA. THERE ARE CONVECTIVE ELEMENTS IN
THE SHOWER ACTIVITY...BUT THE 0000 UTC SOUNDINGS FROM CYQI AND
KGYX SUGGEST THAT IT IS WARM AND LOW TOPPED (WITH NO LIGHTNING).
THE HEAVIEST RAIN IS OCCURRING IN THESE ELEMENTS...WHICH IS AT THE
NOSE OF THE 1.70 INCH PRECIPITABLE WATER.

TO THIS POINT...BETWEEN ONE-HALF AND ONE INCH OF RAIN HAS FALLEN.
THE FEED WILL START TO COME TO AN END AS THE CLOSED MID LEVEL
SYSTEM CONTINUES TO WOBBLE TO THE EAST. THE NORTHERN EDGE OF THE
HIGHER PRECIPITABLE WATER IS PUSHING THROUGH NEW BRUNSWICK AND
EASTERN MAINE. COULD SEE ANOTHER ONE-HALF TO THREE-QUARTERS OF AN
INCH OF RAIN. THIS SHOULD BE ABOUT THE LIMIT...AND HEADWATER
GUIDANCE SUGGESTS THIS CAN BE HANDLED WITH LITTLE PROBLEM. SO FOR
NOW...NO FLOOD WATCH. MORE ON THE FLOOD POTENTIAL IS CONTAINED IN
THE HYDROLOGY SECTION BELOW.

THE STEADIEST SHOWERS SHOULD END THIS MORNING AS THE MID LEVEL
SYSTEM WOBBLES AWAY. HOWEVER...WILL CONTINUE THE MENTION OF
SHOWERS WAS THE AIRMASS ABOVE THE INVERSION REMAINS COOL.

THE NEXT FORECAST PROBLEM BECOMES THE POTENTIAL FOR THINNING OF
THE CLOUDS ACROSS NEW HAMPSHIRE THIS AFTERNOON. MODEL SOUNDINGS
SUGGEST THIS IS POSSIBLE. BEING THE FURTHEST AWAY FROM THE MARINE
INFLUENCE...THE STRONG LATE JUNE SUN MAY BE ABLE TO PUNCH HOLES IN
THE STRATUS. SHOULD THIS OCCUR...CONVECTIVE POTENTIAL MAY NEED TO
THE ADDRESSED.

THE BEST CHANCE OF THE ABOVE OCCURRING IS ALONG THE CONNECTICUT
RIVER VALLEY. MODIFIED MODEL SOUNDINGS SUGGEST SOME LONG THIN CAPE
IS POSSIBLE WITH HEATING. THIS COULD MEAN A STRONG ENOUGH UPDRAFT
FOR ELECTRIFICATION AND THUNDERSTORMS. MENTIONED THIS IN THE WESTERNMOST
ZONES. WITH LITTLE IN THE WAY OF CHANGE IN AIRMASS...USED A MOS
BLEND FOR TEMPERATURES. BUMPED THESE NUMBERS UP ACROSS THE WESTERN
ZONES WITH POTENTIAL FOR SOME DIM SUN THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
THE BEST THREAT FOR SHOWERS SHOULD BE THIS EVENING AS ANY RESIDUAL
INSTABILITY WANES. THE PROBLEM FOR TONIGHT WILL BE FOG. WITH AMPLE
LOW LEVEL MOISTURE AND THE EVER PRESENT MARINE LAYER IN PLACE...HIT
THE FOG HARDEST NEAR THE COAST. USED A BLEND OF MOS NUMBERS FOR
LOWS AND BUMPED THEM UP A BIT...AS MOS HAS SHOWN A COOL BIAS AT
NIGHT THE PAST FEW CYCLES.

FOR TUESDAY...THERE APPEARS TO BE A BETTER CHANCE FOR HOLES TO BE
PUNCHED IN THE MARINE LAYER...ESPECIALLY AROUND THE EDGES. WITH
COOL MID LEVEL TEMPERATURES AHEAD OF THE ANOMALOUSLY STRONG MID
LEVEL SYSTEM OVER THE GREAT LAKES...CONVECTION MAY BE A CONCERN.
AGAIN...THE BEST CHANCE WOULD BE ON THE EDGES (THE CONNECTICUT
RIVER VALLEY AND THE MOUNTAINS)...AND THE HIGHEST RAIN CHANCES
WERE PLACED HERE.

MODIFIED MODEL SOUNDINGS IN THESE AREAS SHOW THE POTENTIAL FOR A
DECENT AMOUNT OF CAPE (NOT NECESSARILY THIN EITHER). THIS COULD
RESULT IN BETTER UPDRAFT POTENTIAL AND MORE PERSISTENT CELLS.
ADDED THE MENTION OF THUNDER TO THE EDGES FOR TUESDAY AFTERNOON.
RIGHT NOW...THE WIND FIELD APPEARS TO BE TOO WEAK FOR ORGANIZED
DEEP CONVECTION. WET BULB ZERO VALUES SHOULD BE FAIRLY LOW...SO
SMALL HAIL MAY BE POSSIBLE.

THE BIGGEST THREAT COULD BE HEAVY RAIN. STEERING CURRENTS WILL BE
FAIRLY WEAK...AND PRECIPITABLE WATER VALUES WILL BE ABOUT 125
PERCENT OF NORMAL. DID NOT ADD THE POTENTIAL FOR HEAVY RAIN TO THE
FORECAST YET...BUT THIS MAY HAVE TO BE ADDRESSED EVENTUALLY. THIS
IS ALL BASED ON THE FACT (WHICH IS FAR FROM GIVEN) THAT ENOUGH
HEATING WILL OCCUR FOR CONVECTION TO DEVELOP.

HIGHS TUESDAY WILL ALSO BE HIGHLY DEPENDENT ON THE AMOUNT OF
SUNSHINE. FOR NOW...HEDGED TOWARD THE WARMER GFS MOS NUMBERS IN
AREAS THAT SHOULD SEE SOME SUNSHINE...AND USED A BLEND ELSEWHERE.
IT SHOULD BE NOTED THAT A SIGNIFICANT TEMPERATURE FORECAST BUST IS
IN THE OFFING FOR TUESDAY (AS THE MOS SPREAD FOR HIGHS TUESDAY AT
KPSM IS 16 DEGREES).

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
UPPER LOW REMAINS PARKED TO THE WEST FOR TUESDAY NIGHT...MAINTAINING
A GENERALLY ONSHORE FLOW. GENERALLY FEEL PRECIPITATION IS LIKELY
IN MOST AREAS TUESDAY NIGHT. MODEL QPFS ARE LIGHT...SINCE MUCH OF
THE PRECIPITATION WILL BE MORE DRIZZLE THAN SHOWERS...HOWEVER MOS
MAY UNDERDO POPS WITH THE LOW QPFS...EVEN THOUGH CONFIDENCE IS
FAIRLY HIGH THAT MOST LOCATIONS WILL MEASURE (ALL BE IT LIGHT)
QPFS FOR TUESDAY NIGHT. THIS SUPPORTED BY A DEVELOPING SE 925 MB
OF 20 KTS WHICH TYPICALLY PRODUCES DRIZZLE FOOTHILLS SOUTH AND
EAST. OTHERWISE...NUDGE A TAD WARMER THAN NAM/GFS MOS BLEND FOR
LOWS...GIVEN THE ABOVE AVERAGE CONFIDENCE IN CLOUDY CONDITIONS.

UPPER PATTERN NOT MUCH DIFFERENT FOR WEDNESDAY.
GENERALLY...EXPECT MORE OF THE SAME...WITH STRATUS GENERALLY IN
CONTROL...AND AREAS OF DRIZZLE AND SHOWERS ACROSS THE REGION MOST
OF THE DAY. DID NOTE THE NAM12 AND GFS FIRING CONVECTION IN EASTERN
MAINE...WHILE GEM/GFS ALSO HINT AT A CONVECTIVE ELEMENT IN SOUTHERN
NEW HAMPSHIRE. NAM AND GFS BUFKIT SOUNDINGS BOTH CONFIRM CONVECTIVE
POSSIBILITIES WITH THE KEY QUESTION BEING SUNSHINE. WHILE MOSTLY
CLOUDY SKIES ARE EXPECTED...ISOLATED BREAKS OF SUNSHINE CAN/T BE
RULED OUT. AREAS OF SUNSHINE WOULD LIKELY RESULT IN THUNDERSTORMS...
WITH ORGANIZATION POSSIBLE IF THERE IS ENOUGH SUN FOR STORMS TO
DEVELOP. FOR NOW WILL MAINTAIN A MENTION OF THUNDERSTORMS...BUT
TOO UNCERTAIN FOR ANY OTHER ACTION AT THIS TIME. GFS MUCH WARMER
THAN NAM MOS...BUT GIVEN THE LIKELY ONSHORE FLOW LEAN TOWARDS
COOLER NAM.

FOR THURSDAY AND FRIDAY TIME FRAME...THE 00Z GFS DIVERGES FROM THE
12Z EUROPEAN/00Z GEM WHICH BOTH KEEP THE UPPER LOW TO THE WEST
STATIONARY LONGER. IN GENERAL...FEEL MOS EFFECTIVELY ADJUSTS FOR
UNCERTAINTY IN TERMS OF POPS...WITH LIKELY JUSTIFIED THROUGH
THURSDAY...THEN HIGH CHANCE FOR FRIDAY. IN ADDITION TO THE
UNCERTAINTY IN THE POSITION OF THE UPPER LOW...SHORTWAVES SPINNING
AROUND THE 500 MB LOW WILL KEY WAVES OF SHOWERS FOR THURSDAY/FRIDAY.
PRECIPITABLE WATER VALUES SUGGEST AMPLE MOISTURE WILL REMAIN IN
PLACE...WITH ADDITIONAL SOAKING SHOWERS POSSIBLE IN THIS TIME
FRAME. ADJUST MOS FOR A COLD BIAS ON LOWS...ESPECIALLY CONSIDERING
THE LIKELIHOOD OF OVERCAST SKIES OVERNIGHT.

LOOKING AHEAD TO THE WEEKEND...THERE IS AT LEAST SOME HOPE FOR
IMPROVING CONDITIONS. EVEN THE SLOWER GEM/EUROPEAN SOLUTIONS START
TO LIFT THE UPPER LOW SATURDAY...AND ARE ABOUT A DAY SLOWER ON THE
COLD FRONTAL PASSAGE WHICH WOULD EFFECTIVELY SWEEP OUT THE
MARITIME MOISTURE. WHILE THERE IS A CHANCE OF SHOWERS SATURDAY AND
SUNDAY...THE DAYS DO NOT LOOK TO BE WASHOUTS...WITH SOME BREAKS OF
SUN POSSIBLE. STILL VERY HARD TO PIN DOWN THIS FAR OUT...AND KEEP
IN MIND A 30 PERCENT CHANCE OF SHOWERS IS A 70 PERCENT CHANCE THAT
IT WILL NOT RAIN.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
IN THE NEAR TERM /TODAY/...MAINLY IFR/LIFR CONDITIONS THIS MORNING
AS THE RAIN CONTINUES ACROSS THE AREA. CEILINGS REMAIN BELOW 1000
FEET FOR JUST ABOUT ALL TERMINALS. THE EXCEPTION IS KLEB...WHICH
IS FURTHEST FROM THE MARINE INFLUENCE. WHILE THE HEAVIEST RAIN
WILL END THIS MORNING...WOULD EXPECT THE MARINE INVERSION TO
REMAIN IN PLACE WITH IFR CONDITIONS FOR THE REMAINDER OF THE DAY.

THERE IS A SMALL CHANCE THAT THE CLOUDS COULD THIN ACROSS WEST
CENTRAL NEW HAMPSHIRE THIS AFTERNOON AS STRONG JUNE SUN (WHICH IS
PRESUMABLY STILL THERE) MAY ERODE THE MOISTURE THIS AFTERNOON. IF
THIS OCCURS...CONVECTION COULD FORM ON THE EDGE OF THE STRATUS.
SINCE THIS IS A LONG SHOT...IT WAS NOT INCLUDED IN THE TERMINAL
FORECASTS.

IN THE SHORT TERM /TONIGHT AND TUESDAY/...THE BULK OF THE SHOWER
ACTIVITY SHOULD END THIS EVENING AS THE FORCING MOVES OFF AND THE
MARINE INDUCED STABILITY RETURNS. WOULD EXPECT ANY PLACES THAT GET
ABOVE IFR WILL DROP BACK THERE THIS EVENING...AND MAY SEE LIFR IN
FOG AT KPSM...KPWM AND KAUG.

ON TUESDAY...THE MARINE LAYER MAY TRY AGAIN TO THIN UNDER THE
STRONG LATE JUNE SUN. THIS SHOULD OCCUR ACROSS NEW HAMPSHIRE AND
PERHAPS SOUTHWEST MAINE. THIS WILL ALLOW THE AIRMASS TO DESTABILIZE.
ANY CONVECTION MAY BE LIMITED BY SURFACE FOCUS...AND THE BEST
CHANCE WOULD BE NEAR THE CONNECTICUT RIVER VALLEY.

FOR TUESDAY NIGHT THROUGH FRIDAY...EXPECT IFR OR LOWER CONDITIONS
TO BE FREQUENT AS A BROAD ONSHORE FLOW REMAINS. LOW CIGS AND FOG
WILL CONTINUE TO BE ISSUES AT PSM-PWM-AUG-CON...WITH SLIGHTLY
BETTER CONDITIONS AT LEB WHERE BREAKS IN LOW STRATUS/FOG WILL BE
MORE FREQUENT. A CHANCE OF THUNDERSTORMS ON WEDNESDAY.

&&

.MARINE...
IN THE NEAR TERM /TODAY/...WITH LOW PRESSURE PARKED EAST OF THE
CENTRAL NEW ENGLAND COAST AND HIGH PRESSURE NOSING DOWN FROM THE
MARITIMES...WINDS ARE GUSTING CLOSE TO SMALL CRAFT LEVELS. WOULD
EXPECT THE HIGHEST WINDS THIS MORNING...AS THE LOW MOVES AWAY AND
WEAKENS...WHICH WILL ALLOW THE GRADIENT TO RELAX. SO...DESPITE THE
GUSTS THIS MORNING...NO SMALL CRAFT WINDS ARE EXPECTED.

SEAS ARE CLOSE TO SMALL CRAFT LEVELS IN A COMBINATION OF LOCAL
WIND WAVES AND A SOUTHEAST SWELL. FOR NOW...THINKING THE SEAS
SHOULD BE HIGHEST THIS MORNING AS WELL...AND WILL NOT RAISE A
SMALL CRAFT ADVISORY.

THE BIGGEST PROBLEM MAY END UP BEING THE FOG. GOMOOS BUOYS SHOW
VISIBILITIES DOWN BELOW 1 NM ACROSS MUCH OF THE OCEAN WATERS AND
NEAR THE MOUTH OF THE PENOBSCOT BAY. DO NOT SEE MUCH TO SCOUR THIS
OUT TODAY.

IN THE SHORT TERM /TONIGHT AND TUESDAY/...WINDS AND SEAS SHOULD
REMAIN BELOW SMALL CRAFT LEVELS TONIGHT AND TUESDAY WITH A TROUGH
OF LOW PRESSURE REMAINING JUST SOUTH OF THE WATERS. FOG WILL BE A
PROBLEM TONIGHT AS THE LOW VISIBILITIES OVER THE WATERS NOW WILL
NOT HAVE A CHANCE TO IMPROVE AS THE INVERSION REMAINS IN PLACE.

IN THE LONG TERM...PERHAPS THE BIGGEST IMPACT ON THE WATERS WILL
BE FOG LOWERING VISIBILITY THROUGH MUCH OF THE LATTER HALF OF THE
WEEK. WINDS SHOULD GENERALLY BE BELOW 25 KTS...THOUGH A PERIOD OF
SCA CONDITIONS CANNOT BE RULED OUT MID-LATE WEEK WITH A WEAK WAVE
OF LOW PRESSURE.

&&

.HYDROLOGY...
AN AREA OF SHOWERS CONTINUES TO CROSS THE REGION THIS MORNING. THE
MOISTURE FETCH AROUND THE CLOSED LOW JUST TO THE EAST IS IMPRESSIVE...
BUT THE NORTHERN EDGE OF THE HIGHEST PRECIPITABLE WATER AIR IS
ROUNDING THE CLOSED LOW NOW. THIS SHOULD BRING AN END TO THE
HEAVIER RAIN SHOWERS THIS MORNING.

THE UPSLOPE FLOW COULD PRODUCE HEAVIER RAIN IN THE MOUNTAINS INTO
THE AFTERNOON. TO THIS POINT...BETWEEN 0.25 AND 0.75 INCHES OF
RAIN HAS FALLEN...WITH ANOTHER 0.50 TO 0.75 INCHES POSSIBLE
THROUGH EARLY AFTERNOON. WHILE THIS IS NOT ENOUGH FOR MAINSTEM
RIVER FLOODING...WILL HAVE TO WATCH SMALL RIVERS...STREAMS AND
CREEK. AT THIS POINT...THE RAIN IS NOT FALLING WITH ENOUGH
INTENSIFY FOR PROBLEMS...SO NO FLOOD WATCH FOR TODAY. WILL
CONTINUE TO MONITOR AND UPDATE AS NEEDED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

LONG TERM...APFFEL
Hazardous weather outlook, Jun 29, 3:38 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
438 AM EDT MON JUN 29 2009

MEZ007>009-012>014-020>022-025>028-300845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
438 AM EDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED STORM TOTALS IN EXCESS OF TWO INCHES ARE
POSSIBLE THROUGH THIS MORNING...CAUSING SOME AREA STREAMS AND
RIVERS TO APPROACH BANK FULL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND SCATTERED THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY
DOWNPOURS...WHICH COULD RESULT IN FLOODING TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ018-019-023-024-NHZ001>010-013-014-300845-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
438 AM EDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND SCATTERED THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY
DOWNPOURS...WHICH COULD RESULT IN FLOODING TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-300845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
438 AM EDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 3:58 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
458 AM EDT MON JUN 29 2009

NHZ002-003-005-007>009-291030-
BELKNAP-MERRIMACK-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN
GRAFTON-SULLIVAN-
458 AM EDT MON JUN 29 2009

...SHOWERS WITH HEAVY RAIN WILL IMPACT BELKNAP COUNTY...SULLIVAN
COUNTY...MERRIMACK COUNTY...GRAFTON COUNTY AND COOS COUNTY THROUGH
630 AM EDT...

AT 456 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS WITH HEAVY RAIN CENTERED ABOUT 9 MILES NORTHWEST OF
LINCOLN...MOVING NORTHWEST AT 20 MPH. THESE SHOWERS WILL AFFECT
AREAS IN AND AROUND NORTH WOODSTOCK...LOST RIVER...FRANCONIA NOTCH
STATE PARK...WOODSTOCK...WARREN...LINCOLN...FRANCONIA...
EASTON...BETHLEHEM AND LAKE TARLETON STATE PARK THROUGH 630 AM EDT.

AS MUCH AS THREE-QUARTERS OF AN INCH OF RAIN MAY FALL THROUGH 630
AM. THE ADDITIONAL RAIN MAY RESULT IN LOCALIZED STREET FLOODING...AS
WELL AS RISES ON SMALL RIVERS...CREEKS AND STREAMS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Oxford

When
June 29, 5:40 AM EST to 11:39 AM EST
Where
Oxford County, 0.61 mi W of Roxbury to 0.53 mi WSW of Roxbury
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.669, -70.592

Heavy rain caused minor flooding on the Swift River at Roxbury (flood stage 7.0 ft) which crested at 8.1 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184605.